Texas, 2019

Hail in Texas, April 30, 2019

April 30, 2019 · NWS SJT · 8 events in 2 counties and zones

An upper level trough bringing strong winds aloft to the region interacted with the West Texas Dryline and sparked some isolated supercell thunderstorms. One of these storms produced very large hail in Crockett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level trough bringing strong winds aloft to the region interacted with the West Texas Dryline and sparked some isolated supercell thunderstorms. One of these storms produced very large hail in Crockett County. Another storm resulted in large hail in Haskell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 1:36 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 30, 1:36 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
236 PM CDT Tue Apr 30 2019

.SHORT TERM...
(Tonight and Tomorrow)

Scattered thunderstorms are possible this afternoon and evening
across West Central Texas. In fact, a couple of these
thunderstorms could be rather strong to severe. Large hail and
damaging winds are the main concerns, however, a tornado is still
possible (tornado chances are low though). The Big Country appears
to have the best chance of seeing such severe thunderstorm
activity.

For tomorrow, rain may start up again early tomorrow morning
before moving off to the east. Then, additional thunderstorms may
develop tomorrow afternoon and evening. Some strong to severe
storms may be possible yet again with the same hazards as we
expect today.

41

.LONG TERM...
(Wednesday night through next Tuesday)

No significant changes were needed to the general thinking for the
long term forecast. Southwest flow aloft, along with plenty of low
level moisture and periodic boundaries in the area will allow for
periods of showers and thunderstorms, mainly during the afternoon
and evening, to affect the area into early next week. Medium to long
range models generally agree on timing of upper level disturbances
moving across the area tomorrow morning, and again Thursday night
into Friday. However, as was mentioned in the previous discussion,
exactly where the best chances for precipitation will occur will be
dependent on mesoscale interactions, and if/where any boundaries are
able to set up across the area. A cold front is expected to move
into the area Thursday afternoon, then stall near our forecast area
through Friday. This boundary, along with a more pronounced
shortwave moving through Thursday night into Friday argues for
slightly more confidence in better coverage of precipitation from
Thursday night into Friday. Weak upper level ridging over the
weekend still argues for generally drier conditions Saturday and
Sunday. Early next week, southwest flow resumes, bringing in
additional rain chances. Considering this is beyond Day 6,
confidence is low in any model solution at this time range.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 66  82  63  80 /  30  50  20  30
San Angelo 	 63  84  61  84 /  40  60  10  40
Junction 	 66  82  63  84 /  40  70  30  40
Brownwood 	 65  77  62  80 /  40  70  30  40
Sweetwater 	 63  84  62  78 /  20  20  10  30
Ozona      	 64  82  60  81 /  40  50  20  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 1:30 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
230 PM CDT Tue Apr 30 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
230 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible this afternoon
and evening. Large hail, damaging winds, and cloud to ground
lightning will be the main hazards with these storms. However, an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible through the remainder of the week,
mainly during the afternoon and evening hours. A few storms may be
strong to severe. Large hail and damaging winds are the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 30, 1:43 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
243 PM CDT Tue Apr 30 2019

TXZ128-139-140-302030-
Callahan TX-Coleman TX-Brown TX-
243 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLAHAN...
NORTHWESTERN BROWN AND NORTHERN COLEMAN COUNTIES UNTIL 330 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coleman, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Burkett around 255 PM CDT.
  Cross Plains around 305 PM CDT.
  Atwell around 310 PM CDT.

Other locations impacted by this storm include Us-
283 Near The Coleman-
Callahan County Line, Echo, Admiral and Hords Creek Reservoir.

LAT...LON 3175 9948 3187 9964 3237 9926 3224 9911
      3208 9912 3208 9894 3204 9889 3196 9884
TIME...MOT...LOC 1941Z 221DEG 56KT 3189 9949
Special weather statement, Apr 30, 1:56 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
256 PM CDT Tue Apr 30 2019

TXZ066-073-127-128-139-140-302045-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-Brown TX-Concho TX-
256 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...WEST
CENTRAL BROWN...COLEMAN...SOUTHEASTERN TAYLOR...EASTERN RUNNELS AND
NORTHEASTERN CONCHO COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talpa, or 12 miles west of Coleman, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Coleman around 305 PM CDT.
  Silver Valley around 310 PM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 1929 And Ranch Road 2134, The Intersection Of Us-
83 And Ranch Road 1929, Echo, Mozelle, Goldsboro, Fisk, Us-
83 Near The Concho-Runnels County Line, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman and Hords Creek Reservoir.

LAT...LON 3193 9910 3140 9969 3153 9996 3225 9968
TIME...MOT...LOC 1955Z 215DEG 54KT 3179 9963

The radar

The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Crockett

When
April 30, 4:15 PM CST to 4:17 PM CST
Where
Crockett County, 34.45 mi W of Ozona Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.740, -101.780

Hail, Crockett

When
April 30, 4:35 PM CST to 4:37 PM CST
Where
Crockett County, 26.74 mi W of Ozona
Measured
2.75 in hail
Reported by
Public
Coordinates
30.710, -101.650

Hail, Crockett

When
April 30, 4:55 PM CST to 4:57 PM CST
Where
Crockett County, 27.34 mi W of Ozona
Measured
1.75 in hail
Reported by
Public
Coordinates
30.710, -101.660

Hail, Crockett

When
April 30, 5:04 PM CST to 5:06 PM CST
Where
Crockett County, 20.21 mi W of Ozona
Measured
1.75 in hail
Reported by
Public
Coordinates
30.710, -101.540

A trucker reported golf ball size hail along Interstate 10.

Hail, Crockett

When
April 30, 5:45 PM CST to 5:47 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.710, -101.200

The Ozona Fire Department reported a lot of hail along with broken windshields in the fire station parking lot.

Hail, Haskell

When
April 30, 5:50 PM CST to 5:52 PM CST
Where
Haskell County, 1.5 mi SSE of Haskell Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.160, -99.710

Hail, Crockett

When
April 30, 5:54 PM CST to 5:56 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
2 in hail
Reported by
Public
Coordinates
30.710, -101.200

A Facebook post was received indicating large hail.

Hail, Crockett

When
April 30, 6:00 PM CST to 6:02 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
3 in hail
Reported by
Public
Coordinates
30.710, -101.200

A photo was sent to the NWS office showing large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819829, 819830, 819831, 819832, 819836, 819837, 819838, 819839.